California, 2009Hail and Damaging Wind in California, June 3, 2009
June 3, 2009 · NWS SGX · 5 events in 3 counties and zones
Unstable air ahead of an upper-level low centered just off the coast of Northern California triggered bands of elevated convection which stretched from San Diego to the San Bernardino County deserts. Over 1500 cloud-to-ground lightning strikes were recorded during the event, resulting in one death and multiple injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 8
- Property damage
- $126,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable air ahead of an upper-level low centered just off the coast of Northern California triggered bands of elevated convection which stretched from San Diego to the San Bernardino County deserts. Over 1500 cloud-to-ground lightning strikes were recorded during the event, resulting in one death and multiple injuries. The lightning also started approximately 70 fires, most of which were small and did not result in any damage or injuries. The storms also produced gusty winds and hail, with one cell producing quarter-sized hail in the Del Mar area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 3, 8:00 AM PST, 2 hours earlier.
Area forecast discussion, Jun 3, 8:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT WED JUN 3 2009
.SYNOPSIS...UNSTABLE AIR ASSOCIATED WITH AN UPPER LEVEL LOW WILL
PRODUCE A FEW BRIEF THUNDERSTORMS TODAY. OTHERWISE...MOSTLY FAIR
WEATHER WILL CONTINUE THROUGH THURSDAY WITH NIGHT AND MORNING LOW
CLOUDS IN THE COASTAL AREAS AND IN SOME VALLEYS. THE UPPER LOW WILL
ADVANCE INTO OUR REGION BRINGING COOLER CLOUDIER WEATHER WITH AREAS
OF DRIZZLE WEST OF THE MOUNTAINS AND BREEZY CONDITIONS IN THE
MOUNTAINS AND DESERTS. EXPECT A SMALL WARMING TREND AND DECREASE IN
LOW CLOUDS NEXT WEEK AS LOW PRESSURE WEAKENS.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
WE HAVE TWO ATMOSPHERES TODAY. THE UNSTABLE CONVECTIVE ONE ON TOP OF
THE STABLE MARINE LAYER. THE UNSTABLE CONDITIONS DEVELOPED AHEAD OF
A LOW PRESSURE TROUGH SPINNING OFF THE CALIFORNIA COAST. A SWATH OF
THIS INSTABILITY FOCUSED OVERNIGHT TO BRING THUNDERSTORMS MAINLY
BETWEEN LA AND SAN DIEGO AND TOWARD THE NORTHEAST INTO THE HIGH
DESERT. RAINFALL AMOUNTS HAVE ALL BEEN LESS THAN 0.05 INCH...BUT THE
LIGHTNING...THUNDER...SMALL HAIL...AND GUSTY WINDS WITH THE MOUNTAIN
AND DESERT THUNDERSTORMS HAVE HAD THE GREATER IMPACT. THE
THUNDERSTORMS WILL DIMINISH TODAY AS THIS SWATH MOVES OUT. MEANWHILE
THE MARINE LAYER CONTINUES AT CLOSE TO 2000 FEET DEEP WITH NONE OF
THE INLAND EMPIRE UNDER THE LOWER CLOUDS EARLIER THIS MORNING. WHILE
MODELS DID NOT SEE THIS THUNDERSTORM EVENT YESTERDAY...THEY SHOW
VERY LITTLE IF ANY SIMILAR SOLUTION UPSTREAM EVEN CLOSER TO THE LOW
CENTER. RIGHT NOW WE THINK THIS IS ALL THE THUNDERSTORM ACTIVITY WE
GET UNTIL THE LOW BEGINS TO PUSH THROUGH OUR REGION FRIDAY...BUT
THIS WILL HAVE TO BE WATCHED CLOSELY. ON FRIDAY A SHORTWAVE OF THE
MAIN LOW WILL ROTATE THROUGH SOUTHERN CALIFORNIA. THAT WILL ENHANCE
THE MARINE LAYER GREATLY ENOUGH TO PUSH LOW CLOUDS ALL THE WAY UP
THE MOUNTAIN SLOPES AND BRING SOME DRIZZLE. THIS WILL ALSO
DESTABILIZE THE UPPER ATMOSPHERE AGAIN TO BRING A CHANCE OF
THUNDERSTORMS. ON SATURDAY THE MAIN TROUGH AXIS SLOWLY MOVES THROUGH
THE REGION CONTINUING THESE CONDITIONS OF THE TWO ATMOSPHERES...BUT
PROBABLY WITH A MORE DISRUPTED LOW CLOUD DECK. IT WILL ALSO GET
BREEZY IN THE MOUNTAINS AND DESERTS. ON SUNDAY HIGH PRESSURE BEGINS
TO BUILD JUST A LITTLE FOR LESS CLOUDINESS AND WARMER WEATHER MONDAY
AND TUESDAY. LATER TOWARD THE MIDDLE OF NEXT WEEK ANOTHER TROUGH IS
SHOWN TO BEAR DOWN OVER THE WEST COAST ONCE AGAIN WHICH WOULD MEAN
COOLER CLOUDIER WEATHER.
&&
031415Z...MARINE LAYER DEPTH THIS MORNING WAS AROUND 2000 FEET.
LITTLE CHANGE IS EXPECTED THROUGH TONIGHT THEN SOME DEEPENING IS
EXPECTED ON THURSDAY. AREAS OF STRATUS...ABOUT 500 FEET
THICK...ALONG THE COAST AND OVER SOME INLAND VALLEY AREAS SHOULD
BREAK UP BETWEEN 16Z AND 18Z. STRATUS SHOULD RETURN TO THE COAST
AROUND SUNSET AND SPREAD INLAND DURING THE EVENING. BREAK UP ON
THURSDAY SHOULD BE BETWEEN 16Z AND 18Z.
ABOVE THE MARINE LAYER...A SOUTHWEST FLOW ALOFT WILL BRING VARIABLE
AMOUNTS OF ALTOCU WITH OCCASIONAL CBS/TSTMS THROUGH THE AFTERNOON.
BASES SHOULD BE AT OR ABOVE FL100 AND TOPS ABOVE FL300 AT TIMES.
VISIBILITIES SHOULD REMAIN UNRESTRICTED EXCEPT VICINITY OF SHOWERS.
HORTON
&&
.SGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MM
AVIATION...HORTON
Hazardous weather outlook, Jun 3, 3:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED JUN 3 2009
CAZ042-043-048-050-055-056-057-058-060-061-062-041200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY THROUGH TONIGHT
A BATCH OF UNSTABLE AIR ASSOCIATED WITH AN UPPER LEVEL LOW WILL
BRING A SLIGHT CHANCE OF THUNDERSTORMS WITH BRIEF SHOWERS TODAY OVER
MUCH OF THE AREA. THE FLOOD POTENTIAL RATING IS LOW...SO THE RISK OF
FLASH FLOODING IS MINIMAL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MACKECHNIE
Event by event
3 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, San Bernardino
- When
- June 3, 10:00 AM PST
- Where
- San Bernardino County, 1.19 mi NNW of Moonridge
- Measured
- 48 kt (55 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 34.245, -116.880
A wind gust from a thunderstorm snapped a pine tree along the 400 block of Catalina Road near Avalon Drive in Big Bear Lake. The tree fell on a passing vehicle, crushing the car and killing the driver.
Hail, San Diego
- When
- June 3, 12:20 PM PST to 12:30 PM PST
- Where
- San Diego County, 1.3 mi WNW of Sorrento to 2.38 mi ENE of Del Mar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.907, -117.241
Quarter-sized hail was reported in Del Mar Heights and Carmel Valley by the public in newspapers and on several websites. Exact locations and times were not reported, so storm track was based on radar data.
Lightning, San Diego
- When
- June 3, 1:00 PM PST
- Where
- San Diego County, 1.97 mi W of Jesmond Dene
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 33.175, -117.153
A 31 year old male suffered serious injuries while doing landscape work at a home on Camden Place in San Marcos when lightning struck a palm tree nearby. He was transported to the hospital in critical condition. His 48 year old brother was treated for minor injuries.
Lightning, San Bernardino
- When
- June 3, 3:30 PM PST to 4:00 PM PST
- Where
- San Bernardino County, 0.54 mi WSW of Fontana to 0.5 mi WSW of Fontana
- Deaths
- 1 direct, 0 indirect
- Injuries
- 0 direct, 6 indirect
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.096, -117.438
A was 40 year old female was struck and killed by lightning around 1530 PST while she was standing under a tree along the 8600 block of Bennett Avenue in Fontana. Some concrete nearby may have also been damaged due to the strike.
Six men were leaning against a metal fence near Electric Avenue and 40th Street in San Bernardino when lightning struck nearby. All six appeared to have suffered electrical burns. Four of the six were administered medical treatment by firefighters as a precaution.
Lightning, Riverside
- When
- June 3, 4:45 PM PST
- Where
- Riverside County, 2.12 mi ESE of Riverside Jct
- Property damage
- $105,000
- Reported by
- Newspaper
- Coordinates
- 33.958, -117.346
An apartment complex on Chicago Ave in Riverside caught fire when it was struck by lightning. The fire damaged four upstairs units.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 3, 2009$2,000 · 1 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178592, 178584, 178590, 178587, 178591.